Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 13, 2021Beaver County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 13, 2021, 4:50 PM MDT for Beaver County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 4:50 PM MDT (22:50 UTC)
Expired
Jul 13, 2021, 5:30 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT

County Beaver County, UT

The radar

The Cedar City radar (KICX), 128 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS85 KSLC 132250
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
450 PM MDT Tue Jul 13 2021
 
UTZ122-132330-
Southwest Utah UT-
450 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER AND NORTHWESTERN
IRON COUNTIES UNTIL 530 PM MDT...

At 450 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 27 miles north of Ranch Campground, or 31 miles
north of Ursine...moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Woods Reservoir and Indian Peak Management Range. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3838 11404 3849 11405 3856 11392 3831 11360
      3811 11397 3828 11406
TIME...MOT...LOC 2250Z 329DEG 14KT 3841 11400 

$$

Webber

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 13, 4:32 PM MDT, 18 minutes earlier.

Area forecast discussion, Jul 13, 4:32 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
432 PM MDT Tue Jul 13 2021

.SYNOPSIS...
Weakening high pressure will allow for slightly less hot
conditions while moisture returns to the area. This moisture will
bring the threat of thunderstorms to much of Utah and southwest
Wyoming through midweek, with the highest chances across central
and southern Utah. Heavy rain will be possible across southern
Utah through Wednesday.

&&

.SHORT TERM (Through 12Z Friday)...
The forecast area remains on the northern periphery of a mid-
level high pressure system centered over southern California late
this afternoon, with weak Pacific shortwaves ridging over the top
of the ridge across the Great Basin.

Ahead of this shortwave, low-level moisture has pushed well into
southern and east-central Utah, with the peak in low-level
convergence with across Capitol Reef National Park, where a couple
of Flash Flood Warnings have already been issued this afternoon.
This more terrain driven convection is expected diminish in
coverage late this afternoon with the attention turning to the
synoptically forced convection moving from west-central Nevada
into west- central and southwestern Utah.

The convection through this evening will be driven by a shortwave
currently moving through central Nevada, which is initiating
convection across central and east-central Nevada late this
afternoon. This convection is expected to grow upscale across
eastern Nevada and western Utah as it dives southeastward on the
northwest side of the high, and moves into a more moisture rich
and buoyant environment. Current mesoanalysis depicts best low-
level moisture pool near Las Vegas to St George, with surface dew
points in the 50s, and CAPE max > 1000 J/kg across southwest
Utah. With the possibility for a more organized multi-cell
cluster propagating southeastward, the primary threat will be
flash flooding, especially in quick responding basins in southwest
Utah, as well as a localized severe wind gust threat across
southwest Utah, especially late this afternoon into early evening
while low-level lapse rates remain steeper. A Flash Flood Watch
remains in effect through late tonight.

On Wednesday a very similar setup is expected, with almost little
difference in expected evolution. Expect initially orographically
forced convection to develop across the mountains from the Uintas
south through the central and southern mountains. Then, another
shortwave wave move over the top of the mid-level ridge through
central Nevada and slide southeastward through southwestern Utah
again Wednesday evening, providing focus for another around of
more organized convection. Thus, the flash flood risk will remain
nearly identical and elevated on Wednesday, and may need to
eventually extend the Flash Flood Watch through late Wednesday
evening.

Moisture will finally start to become more limited on Thursday as
a drier westerly flow moves into the region behind the second
shortwave passage on Wednesday. However, there is still expected
to be enough moisture around to for at least isolated to scattered
thunderstorms that will be a bit more orographically tied than
Tuesday and Wednesday.

Temperatures will otherwise remain hot across the region, although
slightly less hot than they have been through the end of the week.

.LONG TERM (After 12Z Friday)...
As a ridge begins to build out
of zonal flow, the axis will initially sit over southern California
before translating east through the Great Basin and eventually over
the eastern Rocky Mountains by Tuesday morning. A deepening trough
off the coast of British Columbia and Washington will help amplify
the ridge and push the center of high pressure northward.

Isolated afternoon and evening convection is expected Friday and
Saturday. With continued drying aloft on westerly flow, these storms
will likely be limited to trigger on areas of high terrain and be
high-based, producing little in the way of precipitation at the
surface. Into early next week, southerly flow to the west of the
ridge axis will help advect moisture into first southwest Utah, with
the potential for enhanced precipitable water seeping farther north
into northern Utah and soutwest Wyoming. This will drive increased
thunderstorm potential for Monday and Tuesday afternoon and evening
with the greatest chances across southern Utah.

Little change is expected in temperatures throughout the extended
forecast period, with daily high temperatures continuing to run a
few degrees above normal across the forecast area. Many valley
locations will sit around or above the 100F mark, especially from
Sunday through early next week.

&&

.AVIATION...
KSLC...VFR conditions are expected through the valid TAF period.
Light northwest winds will prevail through 04Z before
transitioning to the southeast. Areas of smoke will remain, but
visibility is expected to remain above 6 SM. Dry conditions will
continue with scattered mid to high clouds.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Showers and thunderstorms will be
possible in southern Utah through 06Z. Areas of smoke will remain in
southwest Wyoming and much of northern Utah, but visibility is
expected to remain above 6 SM. More scattered showers and
thunderstorms are expected Wednesday afternoon in the south.

&&

.FIRE WEATHER...
Numerous showers and thunderstorms expected across central and
southern Utah through this evening and again on Wednesday, before
becoming more widely scattered in coverage for Thursday. Many
showers and thunderstorms will be of the wet variety across
central and southern Utah through Wednesday, with a greater
portion of the activity of the wet/dry mode across northern Utah
during this time. Showers and storms will begin to transition
towards a wet/dry mode area-wide by Thursday as moisture begins to
decrease. Shower activity will continue to trend drier on Friday
with coverage trending more isolated. By the weekend, another
ridge of high pressure is expected to build across the Great
Basin, promoting a return of hot and dry conditions with any late-
day thunderstorm activity limited to mainly isolated development
over high terrain. Elevated winds are possible during this
transition phase, especially across western portions of Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until midnight MDT tonight for UTZ123>129.

WY...Red Flag Warning until 9 PM MDT this evening for WYZ277.

&&

SHORT TERM...Church
LONG TERM...Wessler
AVIATION...Wilson
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 13, 5:06 AM MDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
506 AM MDT Tue Jul 13 2021

UTZ101>131-WYZ021-141115-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
506 AM MDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Monsoonal moisture will continue spreading into the area today.
This will aid in shower and thunderstorm development across the
outlook area, with southern Utah expected to see the highest
chances for precipitation. Some showers and storms could produce
locally heavy rainfall which will increase the threat for flash
flooding, especially across southern Utah.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms are likely Wednesday and
Wednesday evening. Some could produce locally heavy rainfall
across southern Utah with an increasing threat for flash flooding
once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 13, 3:28 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
328 PM MDT Tue Jul 13 2021

UTZ113-132200-
Wasatch Plateau/Book Cliffs UT-
328 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EMERY COUNTY UNTIL
400 PM MDT...

At 328 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 22 miles southeast of Sunnyside, or 25 miles
north of Green River...moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of east central Emery
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3936 11002 3930 11006 3928 11008 3926 11006
      3924 11012 3940 11020 3948 11002 3941 11001
TIME...MOT...LOC 2128Z 248DEG 14KT 3935 11007

Webber
Local storm report, Jul 13, 3:39 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     16 SW DUGWAY            40.10N 112.98W
07/13/2021  M61.00 MPH       TOOELE             UT   MESONET

            TOWER GRID MESONET SITE

0305 PM     TSTM WND GST     25 SSW DUGWAY           39.92N 112.94W
07/13/2021  M59.00 MPH       TOOELE             UT   MESONET

            SIMPSON SPRINGS MESONET SITE

0315 PM     TSTM WND GST     14 SW DUGWAY            40.12N 112.95W
07/13/2021  M63.00 MPH       TOOELE             UT   MESONET

            CAMEL BACK MTN MESONET SITE

&&

LC
Special weather statement, Jul 13, 4:50 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
450 PM MDT Tue Jul 13 2021

UTZ122-132330-
Southwest Utah UT-
450 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER AND NORTHWESTERN
IRON COUNTIES UNTIL 530 PM MDT...

At 450 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 27 miles north of Ranch Campground, or 31 miles
north of Ursine...moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Woods Reservoir and Indian Peak Management Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3838 11404 3849 11405 3856 11392 3831 11360
      3811 11397 3828 11406
TIME...MOT...LOC 2250Z 329DEG 14KT 3841 11400

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:14 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Jul 13, 3:03 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Jul 13, 3:28 PM MDTSpecial Weather StatementSLCCarbon32 min
Jul 13, 5:17 PM MDTSpecial Weather StatementSLCBeaver, Millard43 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.